- Klonopin works by depressing the central nervous system and when it is abused it causes a short euphoric high followed by an intoxicated stupor, causing sleepiness in over ⅓ of people who use it
- People who abuse Klonopin for long periods of time are more likely to develop paradoxical reactions, that is the reverse of what the drug is intended to treat. For instance, people who abuse Klonopin for long periods of time may experience anxiety, irritability, loss of sleep, and aggression
- Klonopin withdrawal symptoms can be very dangerous to physical and mental health and it is strongly advised to not attempt to go cold turkey alone
Klonopin is also used as a detox medication to help manage withdrawal symptoms from alcohol and other substances. Due to its high potential for abuse, most prescriptions are short-term in nature.
Table of contents:
Understanding Klonopin (Clonazepam)
Clonazepam, more commonly known by the brand name Klonopin, is a long-acting benzodiazepine and central nervous system (CNS) depressant that was originally used to help those with epilepsy manage seizures. Klonopin enhances the effects of gamma-aminobutyric acid (GABA), a brain chemical that slows down certain nerve signals in the brain and relaxes the body and mind. Klonopin decreases monosynaptic and polysynaptic contractions, suppressing the spike-and-wave discharge in absence seizures. It is therefore commonly used to treat people suffering from panic attacks and anxiety.
Klonopin is also used as a detox medication to help manage withdrawal symptoms from alcohol and other substances. Due to its high potential for abuse, most prescriptions are short-term. Klonopin is usually taken orally as a blue tablet or as a quick-dissolve tab placed on the tongue.
Ready to Talk About Treatment?
24/7 confidential advice
- - Information on your nearest treatment centre
- - Supportive guidance, whenever you need it
- - Clarity on your finance options
Side effects of Klonopin abuse
Klonopin works by depressing the central nervous system and when it is abused it causes a short euphoric high followed by an intoxicated stupor, causing sleepiness in over ⅓ of people who use it. Any use of Klonopin without prescription or in higher than recommended doses is considered abuse. Some people who abuse Klonopin will crush the tablet form of the drug into a powder and snort it to increase the drug's effects and speed at which they are felt.
After the initial euphoric high, people who abuse Klonopin in large doses or over long periods of time can expect to experience the following symptoms:
Slow reaction time
People who abuse Klonopin for long periods of time are more likely to develop paradoxical reactions, that is the reverse of what the drug is intended to treat. For instance, people who abuse Klonopin for long periods of time may experience anxiety, irritability, loss of sleep, and aggression.
People who abuse Klonopin often do so in conjunction with other substances such as alcohol in order to boost the effects of both. This greatly increases the risk of overdose as the CNS depressant effects of both can lead to slowed heart rate and respiratory failure. The same is also true if someone abuses Klonopin with opioid painkillers such as hydrocodone. Concomitant use of benzodiazepines and opioids may result in profound respiratory depression, coma, and even death.
Someone experiencing a Klonopin overdose will often display at least one of the following symptoms:
Reduced attention span
Lack of coordination
Like other Benzodiazepines, Klonopin has a high potency and prolonged abuse can change the brain’s neurochemistry. Abusing Klonopin can lead to a tolerance forming in the user's body, leading to psychological or physical dependence on the drug to create the same high. As Benzodiazepines are often obtained on prescription as anti-anxiety medication, the ability to abuse them is heightened for those who fall under certain diagnoses.
Some users may not realize they have formed a dependence as it is possible to do so even on a prescribed amount. An addiction occurs when the negative effects of drug abuse become moderate to severe.
The mental health community uses the term hypnotic, sedative, or anxiolytic use disorder to describe benzodiazepine abuse or addiction.  This term comes from the Diagnostic and Statistical Manual of Mental Disorders, 5th edition (DSM-5) which is also used to measure the criteria for addiction. If you or someone you care about is at risk of having a Klonopin addiction, then see if they meet the following criteria:
- Hazardous use: You have used the substance in ways that are dangerous to yourself and/or others, i.e., overdosed, driven while under the influence, or blacked out.
- Social or interpersonal problems related to use: Substance use has caused relationship problems or conflicts with others.
- Withdrawal: When you stop using the substance, you experience withdrawal symptoms.
- Used larger amounts/longer: You have started to use larger amounts or use the substance for longer amounts of time.
- Repeated attempts to control use or quit: You've tried to cut back or quit entirely, but haven't been successful.
- Physical or psychological problems related to use: Your substance use has led to physical health problems, such as liver damage or lung cancer, or psychological issues, such as depression or anxiety.
- Activities given up to use: You have skipped activities or stopped doing activities you once enjoyed in order to use the substance.
- Craving: You have experienced an intense craving for the substance.
When someone has developed a physical dependence on Klonopin or has an addiction, stopping the use of the drug cold turkey can lead to withdrawal symptoms presenting themselves. These withdrawal symptoms occur because the brain can no longer produce the neurotransmitters naturally and the body needs high levels of Klonopin to regulate the chemical imbalance.
Klonopin withdrawal symptoms can be very dangerous to physical and mental health and it is strongly advised to not attempt to go cold turkey alone.
The intensity of withdrawal symptoms from Klonopin varies from person to person and can be affected by factors such as the length of time, frequency and amount of Klonopin taken, whether polydrug use was involved regularly (taking with alcohol for example), and if there were any preexisting mental health conditions for the user.
Common symptoms of Klonopin withdrawal include:
Increased body temperature
Trouble with coordination
Nausea and/or vomiting
Increased pulse rate
In order to avoid these potentially life-threatening withdrawal symptoms, it is advised that someone suffering from Klonopin addiction either attempt to taper off the drug or attend a medically supervised Klonopin detox center.
In some cases, benzodiazepine users have developed a protracted withdrawal syndrome with withdrawal symptoms lasting weeks to more than 12 months. To ensure that withdrawal symptoms are managed safely and to ensure that ongoing recovery is successful, those suffering from Klonopin addiction should always attend a medical detox facility.
During medical detox, patients may be prescribed medications such as propranolol, Clonidine, or Keppra to manage painful or uncomfortable withdrawal symptoms and will have a range of counseling sessions to identify the source of the addiction and help to develop an ongoing addiction recovery plan. Those who are attending a residential treatment facility will also begin treatment after detox, such as a range of therapy and further medication treatment if needed and those who are in an outpatient treatment plan will begin a similar course of treatment.
Tapering off of Klonopin
One of the most effective ways to successfully overcome a Klonopin addiction and reduce the dangerous withdrawal symptoms is to taper off the drug gradually. Reducing the dosage by 0.5mg every two weeks and then 0.5mg per week once the user has reached 1mg of use per day can mitigate severe withdrawal symptoms and allow the brain to rebalance its natural chemical production. Safely tapering off Klonopin can take as little as 2 to 3 weeks, but to be fully effective and safe, users should still attend a medically supervised detox after this period.
Klonopin Addiction Treatment
Klonopin addiction can be difficult and even dangerous to overcome on one's own. Luckily, there are a range of inpatient and outpatient treatment centers that can provide all the help you need to detox safely and begin the road to recovery from klonopin addiction.